Alert archive / New York / Flash Flood Warnings in 2025
Flash Flood Warning 11, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 16, 2025, 7:09 PM EDT for Madison County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2025, 7:09 PM EDT (23:09 UTC)
- Expired
- May 16, 2025, 8:13 PM EDT
- In force
- 64 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, NY
The radar
The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:02 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 16, 6:02 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 602 PM EDT Fri May 16 2025 .SYNOPSIS... Unsettled weather with a few rounds of showers and occasional thunder will persist through Saturday. Cooler weather with a few lingering showers is anticipated for Sunday. Drier, mostly sunny but cool weather is then expected heading into early next week. Another low pressure system looks to bring additional rain chances by middle to latter portion of next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 600 PM Update... Axis of scattered showers and isolated thunderstorms, has finally generated just east of Utica-Ithaca- Elmira. Convection- Allowing Models (CAMS) were able to identify that boundary, which is basically a cold frontal segment which then reverses to a warm front in central to west-central Pennsylvania. That cold front segment will continue to carry east the next few hours, with 1000-1500 J/Kg of mixed layer Convective Available Potential Energy (CAPE). That will be adequate for the activity to persist. Though shear is pretty limited, model soundings have an inverted-V look to them which would promote good mixing down of downdrafts. Mesoanalysis Downdraft CAPE values are in the many hundreds to near 1000 J/Kg, so if the cells can get any more robust, we will have to monitor for gusty winds. Things should wind down by 10 PM, though showers-embedded thunder cannot totally be ruled out overnight as the frontal boundary kinks back north as a warm front. Previous discussion... After this morning's widespread showers and thunderstorms, the atmosphere has had a difficult time destabilizing, despite some breaks of sunshine this afternoon. The majority of the convection is located well south of the area (mainly across Central PA to the Mid-Atlantic coast). There is still some elevated instability across the area, but with mid-level dry air inhibiting convective initiation, coverage of showers and thunderstorms later this afternoon into this evening is not expected to be widespread and the threat for severe thunderstorms is lowering, but not totally gone. Tonight, scattered showers and thunderstorms are expected to continue (at least in the evening) with some elevated instability present. However, lapse rates will be weakening, which will limit any severe thunderstorm potential. Coverage of showers will likely diminish towards the second half of the night. It will remain mild and humid with lows in the upper 50s to lower 60s. While there is still a potential for strong to severe thunderstorms on Saturday, the overall potential is decreasing and therefore most of our region is now in a "Marginal Risk" for severe thunderstorms, rather than a "Slight Risk." This is due to relatively poor instability and lapse rates. There will be slightly higher lapse rates across our far eastern areas (Catskills-Mohawk Valley), so this is where the best chance for severe thunderstorms will be. That being said, it is looking more likely that most of the severe thunderstorms will be located well north and east of our area, more across New England. Otherwise, skies will be partly sunny on Saturday with highs in the lower 70s to near 80. Flow becomes more westerly behind the cold front Saturday night, which will result in some wrap-around/cold air advection showers, mainly across the Finger Lakes Region. Otherwise, it will become much cooler with lows in the mid 40s to lower 50s. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... 230 PM Update... Unsettled conditions will continue on Sunday with scattered showers as upper level low slowly exits to the northeast. Cool northwest flow on the backside of the low will make for a chilly and blustery day for mid May, with highs on Sunday only in the mid 50s to low 60s. As this system moves east of the region Sunday night, northwest flow will continue to advect cool air southward, however, ridging ridging aloft will also be building in, so the showers will be coming to an end. Lows on Sunday night will be in the low 40s for most of the region and a few of the coldest spots may drop into the upper 30s. && .LONG TERM /MONDAY THROUGH FRIDAY/... 230 PM Update... Dry but cool conditions are in store for next week as a ridge of high pressure builds into the region, and cool northwest flow remains overhead. Temperatures will be below normal throughout the long term period. Winds will remain breezy Monday as with a tight pressure gradient as high pressure builds in. Patchy frost will be possible Monday night/early Tuesday morning as temperatures plummet under mostly clear skies and calming winds. Dry conditions will continue through at least Tuesday as guidance has slowed down the arrival of the next system. Another upper level low will move into the Great Lakes region Wednesday with a surface low developing off the Mid Atlantic Coast. This system will bring widespread rain to the region Wednesday and Wednesday night with rain then continuing Thursday. It is interesting that the GFS is showing T850 below 0C Wednesday night and T850 below -2C Thursday night into Friday. Still a long ways out, but most of the models and ensembles are in agreement for another cold upper low for the end of the long term period, so at least expecting above average precipitation and below average temperatures as we head into Memorial Day weekend. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR conditions are expected this afternoon, but scattered showers and thunderstorms are expected to develop, which may result in brief MVFR restrictions. If a heavier shower/thunderstorm moves right over a terminal, brief IFR restrictions cannot be ruled out, but confidence was not high enough to include IFR restrictions at this time. Conditions are expected to return to VFR tonight and remain that way through most of the rest of the current TAF period (at least through 18Z Saturday). Another round of showers and thunderstorms will be possible late Saturday morning into the afternoon, but confidence was not high enough at this time to include thunder in the TAFs. Outlook... Saturday afternoon...Scattered showers and thunderstorms may result in brief restrictions. Sunday...Scattered rain showers possible, especially at the Central NY terminals, which may result in occasional restrictions. Sunday night through Tuesday...Mainly VFR expected. Wednesday...Restrictions likely with rain showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJG/MDP NEAR TERM...BJG/MDP SHORT TERM...MPK LONG TERM...MPK AVIATION...BJG
Hazardous weather outlook, May 16, 3:24 PM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 324 PM EDT Fri May 16 2025 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 324 PM EDT Fri May 16 2025 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Isolated thunderstorms are possible through this evening. Some of these thunderstorms may become strong to severe with gusty winds, hail, and heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are possible on Saturday. Some of these thunderstorms may become strong to severe with gusty winds, hail, and heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS.
In the hours before
Special weather statement, May 16, 6:38 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
638 PM EDT Fri May 16 2025
NYZ036-045-162315-
Chenango NY-Madison NY-
638 PM EDT Fri May 16 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MADISON AND NORTHERN
CHENANGO COUNTIES THROUGH 715 PM EDT...
At 638 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Georgetown, or 10 miles west of Hamilton, moving
east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eaton, Hamilton, Morrisville, Plymouth, North Norwich, Sherburne,
Lebanon, Otselic, Georgetown, and Earlville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4293 7554 4293 7545 4255 7538 4259 7588
4285 7586 4294 7554
TIME...MOT...LOC 2238Z 260DEG 18KT 4278 7573
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ESThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:34 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca, Yates | 41 min |
| May 16, 8:09 AM EDT | Special Weather Statement | BGM | Cayuga, Cortland, Onondaga | 51 min |
| May 16, 8:44 AM EDT | Special Weather Statement | BGM | Broome, Tioga | 46 min |
| May 16, 9:01 AM EDT | Special Weather Statement | BGM | Chenango, Cortland | 59 min |
| May 16, 6:38 PM EDT | Special Weather Statement | BGM | Madison | 37 min |
| May 16, 7:13 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Otsego | 33 min |
| May 16, 8:47 AM EDT | Special Weather Statement | BGM | Bradford | 43 min |
| May 16, 9:50 AM EDT | Special Weather Statement | BGM | Luzerne | 55 min |
Nearby
Flash Flood Warnings in New York, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.